Confidential Help Available 720.891.4657

Confidential Help Available 720.891.4657

- Call -

720.891.4657

for Help & Hope

Decide if you're ready to make a change.

Pick up the phone and call our admissions team.

Get curious about getting healthy

GET STARTED NOW

or CALL 720.891.4657

or CALL 720.891.4657


Carfentanil Overdoses On the Rise

Reading Time: 2 minutes
 

Ambulance carrying carfentanil overdose victim in the rain
Carfentanil is 10,000 times more potent than morphine, and carfentanil overdose deaths are on the rise.

Carfentanil, also known as carfentanyl, is a synthetic opioid related to morphine, heroin and fentanyl. It is one of the strongest opioids in commercial production, and it’s becoming more and more common on the street. But, what exactly is carfentanil and why are carfentanil overdose deaths on the rise? The answer is more complex than you might think.

What is Carfentanil?

Carfentanil was created in 1974 and was intended to be used as a general anesthetic for treating large animals. Carfentanil works in much the same way as fentanyl, attaching to special regions in the brain where it reduces or eliminates sensations of pain. While carfentanil is perfectly safe to use for its intended purpose on large animals, it is often deadly when illegally used by humans. That’s because carfentanil also impairs our ability to breathe, leading to a complete shutdown of the respiratory system.

Why do People Use Carfentanil if it’s so Deadly?

Some experienced opioid addicts intentionally seek out more powerful synthetic opioids like carfentanil to compensate for their increased tolerance levels. Other people may come to inadvertently ingest carfentanil because it was mixed into the heroin they thought they were getting. Sadly, no matter how a user comes into contact with this dangerous chemical, the outcome is often the same – overdose or death.

How to Check for Carfentanil Overdose

Knowing what to look for during a potential opioid overdose could help you save a life. Like heroin overdose, carfentanil overdose symptoms include three hallmark warning signs. Here’s how to tell if someone is likely experiencing an opioid overdose due to carfentanil:
 
1. Observe the individual’s pupils, opening them by hand if necessary. During a carfentanil overdose, a victim’s pupils will shrink to a pinpoint.
 
2. Check for consciousness. Even if the individual’s eyes remain open, he or she may not be conscious.
 
3. Monitor breathing rate. Take note if breathing slows, stops completely or seems unusually labored.
 
People who are overdosing on carfentanil or any other opioid need help immediately. If you observe the above warning signs, call 911 immediately.

Get Help for Opioid Addiction at The Raleigh House

The Raleigh House was created to be different from your typical opioid drug rehab center. Our facility offers a welcoming environment that influences our clients to stay longer, which leads to successful results. If you or someone you care about is struggling with opioid addiction, we can help. Learn more about our addiction recovery program or find out if your insurance provider is accepted. Don’t wait.

Tap button to call now

Related Posts

White House Declares Opioid Crisis a National Emergency

Dual Diagnosis: Heroin Addiction and Depression

Is Suboxone a Narcotic?

Follow us on social media

© Copyright 2017. The Raleigh House of Hope. All rights reserved.